Kentucky, 2011

Damaging Winds and Heavy Rain in Kentucky, June 21, 2011

June 21, 2011 · NWS PAH · 4 events in 3 counties and zones

Thunderstorms moved across western Kentucky in a very moist and moderately unstable air mass. A couple of the storms reached severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms moved across western Kentucky in a very moist and moderately unstable air mass. A couple of the storms reached severe levels. The storms attained some organization as a result of deep-layer shear values around 40 knots. A cold front moving across Missouri further aided storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 20, 11:52 PM CST, 7 hours 18 minutes earlier.

Area forecast discussion, Jun 20, 11:52 PM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1252 AM CDT TUE JUN 21 2011

.DISCUSSION...
APPROACHING COLD FRONT WILL INCREASE CONVECTIVE CHANCES STEADILY
UNTIL ITS PASSAGE. IT WILL CONTINUE A SLOW/STEADY EASTWARD
PROGRESS TODAY-TONIGHT-WED. POPS WILL RISE TO LIKELY CAT AND STAY
AROUND THERE TIL WE GET INTO THE UPPER CYLCONE DRIVEN CONVECTION
WED LATE PM/EVENING. DUE TO WARMTH/INSTABILITY...WITH FRONT AND
ENERGY AVAILABLE WITH LOW...WILL BE SEVERAL BOUTS OF POTENTIALLY
STRONG-SVR WX WITH THIS SYSTEM PASSAGE. SPC OUTLOOKS SLGT RISK SVR
THRU WED.

AFTER WED...WE'RE IN A BIT OF A DIRTY PATTERN BETWEEN THE LOW TO
THE EAST AND HIGH PRESSURE TO THE WEST. THE FIZZLE OUT OF THE
BOUNDARY ALONG WITH LINGERING HIGH MOISTURE/WARMTH IN THE ATMOS
COULD LEND TO SOME CONTINUATION OF AT LEAST SMALLISH POPS THRU THE
REMAINDER OF THE WEEK AND EVEN INTO THE WEEKEND. THIS APPEARS
ADEQUATELY REFLECTED IN THE PACKAGE AND LITTLE MORE THAN MINOR
MASSAGING WAS NEEDED.

&&

.AVIATION...
THE CHANCE OF SHOWERS AND STORMS WILL INCREASE TODAY ESP IN THE
PM. THE MENTION OF VCNTY SHOWERS AND CB WERE ADDED FOR KCGI/KPAH
IN THE LATE MORNING. THE MENTION OF SHRA AND CB CLOUDS WILL BE
ADDED FOR KEVV/KOWB FOR AFTERNOON DURING THE HEAT OF THE DAY. A
COLD FRONT WILL VERY SLOWLY CROSS THE TAF REGION EVENING THROUGH
WED...WHICH WILL BRING THE HIGHEST CHCS FOR THUNDERSTORMS TO THE
REGION. ANY THUNDERSTORMS AFTERNOON THROUGH WED COULD BE QUITE
STRONG.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 21, 3:04 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT TUE JUN 21 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
404 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STORMS TODAY AND TONIGHT WILL INCLUDE A SLIGHT RISK OF SEVERE
WEATHER. REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE
LATEST FLOOD INFORMATION. SOUTH TO SOUTHWEST WINDS MAY INCLUDE
SOME GUSTINESS IN THE 20S MPH TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS CONTINUES FOR MUCH OF THE PERIOD. THIS
INCLUDES A SLIGHT RISK OF SEVERE STORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Christian

When
June 21, 7:10 AM CST
Where
Christian County, (Hop)ft Campbell Aaf
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.670, -87.500

The automated observing system at the Fort Campbell airfield measured a wind gust to 61 mph.

Heavy Rain, Graves

When
June 21, 1:25 PM CST to 1:45 PM CST
Where
Graves County, 1.11 mi W of Hickory
Reported by
Trained Spotter
Coordinates
36.820, -88.650

A trained spotter measured 0.60 inches of rain within 20 minutes.

Heavy Rain, Graves

When
June 21, 1:36 PM CST to 2:06 PM CST
Where
Graves County, 1.11 mi W of Hickory
Reported by
Trained Spotter
Coordinates
36.820, -88.650

A trained spotter measured 1.84 inches of rain in 30 minutes.

Thunderstorm Wind, Livingston

When
June 21, 2:10 PM CST
Where
Livingston County, 2.6 mi SE of Birdsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.192, -88.418

Trees were down across Highway 137 near U.S. Highway 60. The road was blocked.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314574, 315047, 315046, 314576.